When can I safely take medication after rhinoplasty?

I'm at 4 weeks after reconstructive , revision rhinoplastry. I stopped all medications that can cause me to bleed , because I have thin blood. I have to admit to hospital at 2 weeks due to bleeding. Please, I want to know when will it be safe to take medications, and won't worry about bleeding.

Doctor Answers 5

Post operative bleeding

This is your surgeon's responsibility to help you determine the cause and preventative measures for bleeding issues in rhinoplasty. Von Willebrands disease is universal and frequently overlooked as a cause for easy bruising and bleeding.  Perhaps a visit with your primary care physician and a hematologist if he or she agrees would be a good idea.

When can I safely take medication after rhinoplasty?

Dear ngoc2355, I would suggest that you see your surgeon and discuss a specified recovery plan that reviews your current medications and this will determine the best course of action for recovery. Best regards, Michael V. Elam, M.D.

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 199 reviews

Bleeding after surgery

Congratulations on your rhinoplasty, ngoc2355! Everyone recovers differently and it really depends on what kind of rhinoplasty you had and if your wounds have all healed. Sometimes there are restrictions on heavy lifting or medications and thats why it is important to maintain follow up with your doctor and have your concerns addressed in person as well. Best of luck, MMT

Rhinoplasty

Thank you for your question, ngoc2355. That question is best answered by your board certified facial plastic surgeon who has prepared recovery guidelines specifically tailored for your operation, your health history and with medication recommendations.  

Best wishes,

Ross A. Clevens, MD
Melbourne Facial Plastic Surgeon
4.7 out of 5 stars 96 reviews

When to re-start medications after rhinoplasty

Generally after 1 or 2 weeks it is safe to start blood thinning medications after a rhinoplasty. It depends a little if a turbinate reduction procedure, septoplasty, sinus surgery or any other nasal procedure was done at the same time. If you have some post-operative bleeding at 2 weeks that required a hospital admission, it would generally recommended to wait another 2 weeks. 

This is a difficult question because the answer also depends on the reason the blood thinning medication is being used. In patients with more serious heart or other vascular conditions we really want to minimise the time off blood thinners, even if that puts them at slightly higher risk of post-operative bleeding. However if the blood thinners are not as essential, it may be possible to stay off them for longer. Usually this decision is made as a joint one between the patient's treating cardiologist and the surgeon. 

I would recommend you definitely discuss this question with your surgeon as they will have the best understanding of why you were bleeding and what the risk is for recurrence. 

Jason Roth, MBBS, FRACS
Sydney Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.